Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Statistical properties of chaotic systems


Authors: D. S. Ornstein and B. Weiss
Journal: Bull. Amer. Math. Soc. 24 (1991), 11-116
MSC (1985): Primary 28Dxx, 28Fxx, 58Fxx, 70D05
DOI: https://doi.org/10.1090/S0273-0979-1991-15953-7
MathSciNet review: 1023980
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [AdShSmo] R. Adler, P. C. Shields, and M. Smorodinsky, Irreducible Markov shifts, Ann. Math. Stat. 43 (1972), 1027-1029. MR 307348
  • [AdW 1] R. Adler and B. Weiss, Entropy a complete invariant for automorphisms of the torus, Proc. Nat. Acad. Sci. U.S.A. 57 (1967), 1573-1576. MR 212156
  • [AdW 2] R. Adler and B. Weiss, Similarity of automorphism of the torus, Mem. Amer. Math. Soc. 98 (1970). MR 257315
  • [AndP] A. Andronov and L. Pontriagin, Coarse systems, Dokl. Akad. Nauk SSSR 14 (1937).
  • [Ano 1] D. V. Anosov, Geodesic flows on closed Riemannian manifolds with negative curvature, Proc. Steklov Inst. Math. 90 (1967). MR 224110
  • [Ano 2] D. V. Anosov, Structurally stable systems, Proc. Steklov Inst. Math. 169 (1985), 59-93. MR 836569
  • [AnoSi] D. Anosov and Ya. G. Sinai, Some smooth ergodic systems, Russian Math. Surveys 22 (5) (1967), 103-167.
  • [ArOW] P. Arnoux, D. Ornstein, and B. Weiss, Cutting and stacking, interval exchanges and geometric models, Israel J. Math. 50 (1985), 160-168. MR 788073
  • [Az] R. Azencotte, Diffeomorphismes d'Anosov et schémas de Bernoulli, C. R. Acad. Sci. Paris 270 (1970), A1105-A1107. MR 259067
  • [B 1] R. Bowen, Periodic orbits for flows, Amer. J. Math. 94 (1972), 1-30. MR 298700
  • [B 2] R. Bowen, Mixing Anosov flows, Topology 15 (1976), 77-79. MR 391177
  • [BrFeKato] M. Brin, J. Feldman and A. Katok, Bernoulli diffeomorphisms and group extensions of dynamical systems with non zero characteristic exponents, Ann. of Math. 113 (1981), 159-179. MR 604045
  • [BrG] M. Brin and M. Gromov, On the ergodicity of frame flows, Invent. Math. 60 (1980), 1-7. MR 582702
  • [BrKato] M. Brin and A. Katok, On local entropy, Geometric Dynamics, Lecture Notes in Math., vol. 1007, Springer-Verlag, Berlin-New York, 1982, pp. 30-38. MR 730261
  • [BRue] R. Bowen and D. Ruelle, The ergodic theorem for Axiom A flows, Invent. Math. 29 (1975), 181-202. MR 380889
  • [Bun] L. Bunimovitch, On a class of special flows, Math. USSR-Izv. 8 (1974), 219-232.
  • [BurGe] K. Burns and M. Gerber, Real analytic geodesic flows on S2, Ergodic Theory Dynamic Systems 9 (1989), 27-45. MR 991488
  • [C] C. Conley, Hyperbolic invariant sets and shift automorphisms, Dynamical Systems Theorem and Applications, Lecture Notes in Phys., vol. 38, 1975, pp. 539-549. MR 455043
  • [E] K. Eloranta, Alpha-congruence for billiards and Markov processes, Ph.D. Thesis, Stanford, 1988.
  • [Fe 1] J. Feldman, New K-automorphisms and a problem of KakutaniIsrael J. Math. 24 (1976), 16-38. MR 409763
  • [Fe 2] J. Feldman, r-Entropy, equipartition, and Ornstein's isomorphism theorem in R, Israel J. Math. 36 (1980), 321-345. MR 597458
  • [FeO] J. Feldman and D. S. Ornstein, Semi-rigidity of horocycle flows over compact surfaces of variable negative curvature, Ergodic Theory Dynamic Systems 7 (1987), 49-72. MR 886370
  • [Fi 1] A. Fieldsteel, The relative isomorphism theorem for Bernoulli flows, Israel J. Math. 40 (1981), 197-215. MR 654577
  • [Fi 2] A. Fieldsteel, Stability of the weak Pinsker property for flows, Ergodic Theory Dynamical Systems (to appear). MR 776875
  • [Fr] D. Fried, Flow equivalence, hyperbolic systems and a new zeta function for flows, Comment. Math. Helv. 57 (1982), 237-259. MR 684116
  • [Fu] H. Furstenberg, Disjointness in ergodic theory, minimal sets and a problem in Diophantine approximation, Math. Systems Theory 1 (1967), 1-49. MR 213508
  • [GO] G. Gallavotti and D. S. Ornstein, Billiards and Bernoulli schemes, Comm. Math. Phys. 38 (1974), 83-101. MR 355003
  • [Ka 1] A. Katok, Smooth non-Bernoulli K-automorphisms, Invent. Math. 61 (1980), 291-300. MR 592695
  • [Ka 2] A. Katok, Invariant cone families and stochastic properties of smooth dynamical systems, Calif. Inst. Tech., preprint.
  • [KatoStr] A. Katok, J.-M. Strelcyn, F. Ledrappier, and F. Przytycki, Invariant manifolds, entropy and billiards, smooth maps with singularities, Lecture Notes in Math., vol. 1222, Springer-Verlag, Berlin-New York, 1986. MR 872698
  • [Katz] Y. Katznelson, Ergodic automorphisms of T, Israel J. Math. 10 (1971), 186-195. MR 294602
  • [KeSmo] M. Keane and M. Smorodinsky, Bernoulli shifts on the same entropy are finitarily isomorphic, Ann. of Math. 109 (1979), 397-406. MR 528969
  • [Ki 1] Y. Kifer, General random perturbations of hyperbolic and expanding transformations, J. Analyse Math. 47 (1986) 111-150. MR 874047
  • [Ki 2] Y. Kifer, Ergodic theory of random transformations, Birkhauser, Boston, 1986. MR 884892
  • [Ki 3] Y. Kifer, Random perturbations of dynamical systems, Birkhauser, Boston, 1988. MR 1015933
  • [Ko 1] A. N. Kolmogorov, A new metric invariant of transient dynamical systems and automorphisms in Lebesgue spaces, Dokl. Akad. Nauk SSSR 119 (1958), 861-864. (Russian) MR 21 # 2035a. MR 103254
  • [Ko 2] A. N. Kolmogorov, Entropy per unit time as a metric invariant of automorphisms, Dokl. Akad. Nauk SSSR 124 (1959), 754-755. (Russian) MR 2 # 2035b. MR 103255
  • [Kre] U. Krengel, Ergodic theorems, W. de Gruyter, New York, 1985. MR 797411
  • [Kri] W. Krieger, On entropy and generators of measure-preserving transformations, Trans. Amer. Math. Soc. 149 (1970), 453-464. MR 259068
  • [Led] F. Ledrappier, Propriétés ergodiques des mesures de Sinai, Publ. Math. Institut des Hautes Etudes Scientifiques 59 (1984), 163-188. MR 743818
  • [Lig] T. M. Liggett, Interacting particle systems, Springer-Verlag, Berlin, 1985. MR 776231
  • [Lin] D. Lind, The structure of skew products with ergodic group actions, Israel J. Math. 28 (1977), 205-248. MR 460593
  • [Liv] A. N. Livshits, Homology properties of Y-systems, Math. Notes 10 (1971), 758-763. MR 293669
  • [McCSh] R. McCabe and P. C. Shields, A class of Markov shifts that are Bernoulli, Adv. in Math. 6 (1971), 323-328. MR 291858
  • [Ma 1] R. Mané, Ergodic theory and differential dynamics, Springer-Verlag, Berlin, 1987. MR 889254
  • [Ma 2] R. Mané, A proof of the c' stability conjecture, Pub. Math. Institut des Hautes Etudes Scientifiques 66 (1981), 161-210. MR 932138
  • [MiTh 1] G. Miles and R. K. Thomas, The breakdown of automorphisms of compact topological groups, Studies in Probability, Adv. Math. Suppl. Studies 2 (1978), 207-218. MR 517262
  • [MiTh 2] G. Miles and R. K. Thomas, On the polynormal uniformity of translations of the n-torus, Studies in Probability, Adv. Math. Suppl. Studies 2 (1978), 219-229. MR 517263
  • [MiTh 3] G. Miles and R. K. Thomas, Generalized torus automorphisms are Bernoullian, Studies in Probability, Adv. Math. Suppl. Studies 2 (1978), 231-249. MR 517264
  • [O 1] D. S. Ornstein, Ergodic theory, randomness and dynamical systems, Yale Univ. Press, New Haven, 1974. MR 447525
  • [O 2] D. S. Ornstein, Bernoulli shifts with the same entropy are isomorphic, Adv. in Math. 4 (1970), 337-352. MR 257322
  • [O 3] D. S. Ornstein, Two Bernoulli shifts with infinite entropy are isomorphic, Adv. In Math. 5 (1970), 339-348. MR 274716
  • [O 4] D. S. Ornstein, Factors of Bernoulli shifts are Bernoulli shifts, Adv. in Math. 5 ( 1970), 349-364. MR 274717
  • [O 5] D. S. Ornstein, Imbedding Bernoulli shifts inflows, Contributions to Ergodic Theory and Probability, Lecture Notes in Math., Springer-Verlag, Berlin, 1970, pp. 178-218. MR 272985
  • [0 6] D. S. Ornstein, The isomorphism for Bernoulli flows, Adv. in Math. 10 (1973), 124-142. MR 318452
  • [O 7] D. S. Ornstein, An example of a Kolmogorov automorphism that is not a Bernoulli shift, Adv. in Math. 10 (1973), 49-62. MR 316682
  • [O 8] D. S. Ornstein, A K-automorphism with no square root and Pinsker's conjecture. Adv. in Math. 10 (1973), 89-102. MR 330416
  • [O 9] D. S. Ornstein, A mixing transformation for which Pinsker's conjecture fails, Adv. In Math. 10 (1973), 103-123. MR 399416
  • [O 10] D. S. Ornstein, Factors of Bernoulli shifts, Israel J. Math. 21 (1975), 145-153. MR 382599
  • [OShi] D. S. Ornstein and P. C. Shields, Markov shifts of kernel type are Bernoulli, Adv. in Math. 10 (1973), 143-146. MR 322137
  • [OSu] D. S. Ornstein and L. Sucheson, An operator theorem on L, Ann. of Math. Statistics 5 (1970), 1631-1639.
  • [Os] V. I. Oseledec, A multiplicative ergodic theorem, Trans. Moscow Math. Soc. 19(1968), 197-231. MR 240280
  • [Ot] J.-P. Otal, Le spectre marqué des longueurs des surfaces à courbure négative, preprint. MR 1038361
  • [OW 1] D. S. Ornstein and B. Weiss, Entropy and isomorphism theorems for actions of amenable groups, J. Analyse Math. 48 (1987), 1-141. MR 910005
  • [OW 2] D. S. Ornstein and B. Weiss, Finitely determined implies very weak Bernoulli, Israel J. Math. 17 (1974), 94-104. MR 346132
  • [OW 3] D. S. Ornstein and B. Weiss, Geodesic flows are Bernoullian, Israel J. Math. 14 (1973), 184-198. MR 325926
  • [OW 4] D. S. Ornstein and B. Weiss, How sampling reveals a process, Ann. Probab. 18 (1990). MR 1062052
  • [ORudW] D. Ornstein, D. J. Rudolph and B. Weiss, Equivalence of measure preserving transformations, Mem. Amer. Math. Soc. 262 (1982). MR 653094
  • [Pa] K. Park, A flow built under a step function with a multi-step Markov partition on a base, Ph.D. Thesis, Stanford, 1981.
  • [Pe] Ya. B. Pesin, Characteristic Lyapunov exponents and smooth ergodic theory, Russian Math. Surveys 32 (4) (1977), 55-114. MR 466791
  • [PI] J. Plante, Anosov flows, Amer. J. Math. 94 (1972), 729-754. MR 377930
  • [Pu] C. Pugh, The$C\sp{1+\alpha}$-hypothesis in Pesin theory, Publ. Math. IHES 59 ( 1984), 143-161. MR 743817
  • [PuShu] C. Pugh and M. Shub, The Ω-stability theorem for flows, Invent. Math. 11 (1970), 150-158. MR 287579
  • [Rag] S. Raghunathan, A proof of Oseledec's multiplicative ergodic theorem, Israel J. Math. 32 (1979), 356-362. MR 571089
  • [Rat 1] M. Ratner, Anosov flows with Gibbs measures are also Bernoullian, Israel J. Math. 17 (1974), 380-391. MR 374387
  • [Rat 2] M. Ratner, Bernoulli flows over maps of the interval, Israel J. Math. 31 (1978), 298-314. MR 516152
  • [RoSi] V. Rohlin and Ya. Sinai, Construction and properties of invariant measurable partitions, Dokl. Akad. Nauk SSSR 141 (1961), 1038-1041. MR 152629
  • [Rud 1] D. J. Rudolph, A two-valued step coding for ergodic flows, Math. Z. 150 (1976), 201-220. MR 414825
  • [Rud 2] D. J. Rudolph, Restricted orbit equivalence, Mem. Amer. Math. Soc. 323 (1985). MR 782648
  • [Rud 3] D. J. Rudolph, If a finite extension of a Bernoulli shift has no rotation factor it is Bernoulli, Israel J. Math. 30 (1978), 193-206. MR 508264
  • [Rud 4] D. J. Rudolph, Classifying the compact extensions of a Bernoulli shift, J. Analyse Math. 34 (1978), 36-59. MR 531270
  • [Rud 5] D. J. Rudolph, An isomorphism theory for Bernoulli free z-skew-compact group acions, Adv. Math. 47 (1983), 241-257. MR 695042
  • [Rud 6] D. J. Rudolph, An example of a measure-preserving map with minimal self-joinings, and applications, J. Analyse Math. 35 (1979), 97-122. MR 555301
  • [Rud 7] D. J. Rudolph, Asymptotically Brownian co-cycles give non-loosely Bernoulli K-automorphisms, Invent. Math. 91 (1988), 105-128. MR 918238
  • [RudSch] D. J. Rudolph and G. Schwarz, The limits in $øverline d$ of multi-step Markov chains, Israel J. Math. 28 (1977), 103-109. MR 460596
  • [ShiTho] P. C. Shields and J.-P. Thouvenot, Entropy zero $\times $ Bernoulli processes are closed in the $\bar d$-metric, Ann. Probab. 3 (1975), 732-736. MR 385072
  • [Shu] M. Shub, Global stability of dynamical systems, Springer-Verlag, Berlin, 1987. MR 869255
  • [Si 1] Ya. G. Sinai, On the notion of entropy of a dynamical system, Dokl. Akad. Nauk SSSR 124 (1959), 768-771. MR 103256
  • [Si 2] Ya. G. Sinai, A weak isomorphism of transformations with an invariant measure, Dokl. Akad. Nauk SSSR 147 (1962), 797-800. (Soviet Math. Dokl. 3 (1962), 1725-1729.) MR 28 # 5164a: 28 # 1247. MR 161960
  • [Si 3] Ya. G. Sinai, Geodesic flows on compact surfaces of negative curvature, Dokl. Akad. Nauk SSSR 136 (3) (1961), 549-552. MR 123678
  • [Si 4] Ya. G. Sinai, Dynamical systems with elastic reflections, Uspekhi Mat. Nauk 27 (1972), 137.
  • [Si 5] Ya. G. Sinai, Gibbs measures in ergodic theory, Russian Math. Surveys 166 (1972), 21-69. MR 399421
  • [Si 6] Ya. G. Sinai, Markovian partitions and U-diffeomorphisms, Functional Anal. Appl. 2 (1968), 64-89. MR 233038
  • [Si 7] Ya. G. Sinai, ed., Dynamical Systems II, Encyclopaedia of Math. Sci., vol. 2, Springer-Verlag, Berlin, 1988. MR 970793
  • [Sm] S. Smale, Differential dynamical systems, Bull. Amer. Math. Soc. 73 ( 1967), 744-817. MR 228014
  • [Smo] M. Smorodinsky, ß-automorphisms are Bernoulli shifts, Acta Math. Acad. Sci. Hungar. 24 (1973), 3-4. MR 346133
  • [Ste] J. Steif, The ergodic structure of interacting particle systems, Ph.D. Thesis, Stanford, 1988.
  • [Sz] W. Szlenk, An introduction to the theory of smooth dynamical systems, John Wiley, New York, 1984. MR 791919
  • [Tho 1] J.-P. Thouvenot, Quelques propriétés des systèmes dynamiques qui se décomposent en un product de deux systèmes dont l'un est un schéma de Bernoulli, Israel J. Math. 21 (1975), 177-207. MR 399419
  • [Tho 2] J.-P. Thouvenot, Une classe de systèmes pour lesquels la conjecture de Pinsker est vraie, Israel J. Math. 21 (1975), 208-214. MR 382602
  • [Tr] S. Troubetzkoy, Extreme instability of the horocycle flow, Ph.D. Thesis, Stanford, 1987.
  • [Wa] P. Walters, Anosov diffeomorphisms are topologically stable, Topology 7 (1970), 71-78. MR 254862
  • [Wo 1] M. Wojtkowski, A system of one-dimensional balls with gravity, preprint. MR 1032871
  • [Wo 2] M. Wojtkowski, A system of one-dimensional balls in an external field, II, preprint. MR 1037112

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1985): 28Dxx, 28Fxx, 58Fxx, 70D05

Retrieve articles in all journals with MSC (1985): 28Dxx, 28Fxx, 58Fxx, 70D05


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1991-15953-7

American Mathematical Society